A 17-year-old girl with a history of asthma and anxiety presented to a community hospital emergency department (ED) with difficulty breathing and wheezing. Since onset of symptoms 2 days ago, she has been using albuterol every 4 hours. Her pediatrician diagnosed an asthma exacerbation and prescribed oral prednisone. On the morning of admission, her symptoms worsened, and she developed increased work of breathing, wheezing, difficulty speaking, and left-sided chest pain.

In the ED she was noted to be in moderate respiratory distress, with peripheral oxygen saturation (Spo2) of 92%, tachycardia, tachypnea, and a normal blood pressure (Fig 1). She received albuterol and intravenous methylprednisone. A chest radiograph showed patchy retrocardiac opacities, blood cultures were drawn, and she received ceftriaxone and azithromycin for presumed pneumonia. An arterial blood gas (ABG) showed pH 7.43, Paco2 of 28.9 mm Hg, and Pao2 of 67...

You do not currently have access to this content.